Tennessee, 2015

Damaging Winds in Tennessee, August 5, 2015

August 5, 2015 · NWS OHX · 4 events in 3 counties and zones

Numerous showers and thunderstorms affected Middle Tennessee during the afternoon hours on August 5. A few storms became strong and severe, and produced several reports of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Numerous showers and thunderstorms affected Middle Tennessee during the afternoon hours on August 5. A few storms became strong and severe, and produced several reports of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 5, 11:32 AM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 5, 11:32 AM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1232 PM CDT WED AUG 5 2015

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

SHOWERS AND A FEW THUNDERSTORMS HAVE FINALLY MOVED INTO OUR
NORTHWEST COUNTIES THIS MORNING. THIS PRECIP WILL CONTINUE TO
TRAVERSE OUR NORTHERN COUNTIES THROUGH THE REMAINDER OF THE
MORNING HOURS. UNFORTUNATELY THIS IS GOING TO PLAY HAVOC WITH OUR
AFTERNOON HIGHS...BUT IT WILL HELP TO COOL THINGS OFF FOR SURE.
MANY SPOTS NORTH OF I-40 WILL STRUGGLE TO REACH 90 TODAY BECAUSE
OF THE RAIN. SEVERE WEATHER IS NOT ANTICIPATED ATTM...BUT IF ONE
OR TWO UPDRAFTS CAN GET TALL ENOUGH...AN ISOLATED WET MICROBURST
IS NOT OUT OF THE QUESTION SO REMAIN WEATHER AWARE TODAY.

LATEST SHORT TERM HI-RES GUIDANCE IS SUGGESTING A MID-AFTERNOON LULL
BEFORE ANOTHER WAVE BRINGS IN ADDITIONAL SHOWERS AND THUNDERSTORMS
LATER THIS EVENING. THESE STORMS SHOULD BE OF A SIMILAR ILK TO
WHAT WE ARE SEEING THIS MORNING.

RAINFALL TOTALS MAY BE IN THE 0.25-0.75 INCH RANGE FOR SOME NORTH
OF I-40 PRIOR TO MIDNIGHT TONIGHT.

UPDATES ON THE WAY.

UNGER

&&

.AVIATION...
18Z TAF DISCUSSION.

SHOWERS AND THUNDERSTORMS ALREADY AFFECTING KCSV/KCKV...AND SOON
KBNA. PERIODIC REDUCTIONS TO IFR EXPECTED THROUGH THE AFTERNOON
HOURS WITH THESE STORMS. WINDS WILL GUST TO 25 KTS WITH THEM AS
WELL. VFR FLIGHT CATEGORIES SHOULD RETURN BY 00Z FOR A COUPLE OF
HOURS. MORE STORMS THIS EVENING AND THROUGH THE OVERNIGHT WILL
HELP TO DROP VIS AND CIGS FOR A COUPLE OF HOURS TOO. CONDITIONS
WILL SLOWLY BEGIN TO IMPROVE AFTER 18Z THURSDAY.

UNGER

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Aug 5, 4:13 AM CST, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
513 AM CDT WED AUG 5 2015

TNZ005>011-023>034-056>066-075-077>080-093>095-061015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
513 AM CDT WED AUG 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS
MIDDLE TENNESSEE TODAY...WITH ANOTHER ROUND OF SHOWERS AND STORMS
MOVING ACROSS WEDNESDAY NIGHT. A FEW STORMS MAY BE STRONG WITH
GUSTY WINDS AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS ACROSS MIDDLE
TENNESSEE ON THURSDAY.

NUMEROUS SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS THE MID
STATE ON THURSDAY. A FEW STORMS MAY CONTAIN DAMAGING WINDS ALONG
WITH LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SHAMBURGER

The radar

The Nashville radar (KOHX), 64 km away, was scanning. The volume nearest the first event began at 18:41 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Maury

When
August 5, 12:40 PM CST to 12:45 PM CST
Where
Maury County, Spring Hill to 2 mi NE of Spring Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
CoCoRaHS
Coordinates
35.750, -86.930

Facebook reports indicated trees were blown down across Spring Hill, with a CoCoRaHS observer reporting several trees uprooted and broken 2 miles NE of Spring Hill.

Thunderstorm Wind, Rutherford

When
August 5, 2:15 PM CST
Where
Rutherford County, 1.79 mi NNW of Sharp Ville
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
35.894, -86.291

Two 12-inch diameter trees were blown down 8 miles ENE of Murfreesboro.

Thunderstorm Wind, Dekalb

When
August 5, 3:03 PM CST
Where
Dekalb County, Alexandria
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.080, -86.030

Trees were blown down in Alexandria.

Thunderstorm Wind, Dekalb

When
August 5, 3:20 PM CST
Where
Dekalb County, 0.78 mi NW of Cherry Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
36.079, -85.728

Twitter reports indicated trees were blown down along Cookeville Highway near Silver Point.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2015Every state in 2015This day in weather historyWarnings in Tennessee, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596589, 596590, 596591, 596592.